Funnel Cloud, New Madrid
- When
- April 30, 3:44 PM CST
- Where
- New Madrid County, 2 mi S of Morehouse
- Reported by
- Trained Spotter
- Coordinates
- 36.821, -89.680
Numerous thunderstorms increased along an axis from central Arkansas into southeast Missouri and southern Illinois. These storms moved through a region of marginal instability, but deep-layer vertical wind shear was sufficient for isolated severe storms with rotation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms increased along an axis from central Arkansas into southeast Missouri and southern Illinois. These storms moved through a region of marginal instability, but deep-layer vertical wind shear was sufficient for isolated severe storms with rotation. The complex of storms contained very heavy rainfall that resulted in localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 2:15 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT THU APR 30 2009 .SHORT TERM... /TONIGHT THROUGH SUNDAY/ MAIN CONCERNS FOR THIS FORECAST CONTINUE TO BE POPS THROUGHOUT THE PERIOD. MCV OVER NORTHERN ARKANSAS IS CURRENTLY SPREADING SHOWERS ACROSS THE FORECAST AREA...AS IT MOVES QUICKLY EASTWARD. MODELS NOT SHOWING TREMENDOUS AMOUNT OF INSTABILITY...AND LACK OF INSOLATION TODAY SHOULD KEEP THUNDERSTORMS VERY ISOLATED AND MOSTLY BELOW SEVERE LEVELS. MAIN ISSUE FOR TONIGHT WILL BE WHERE BACK EDGE OF PRECIPITATION SHIELD WILL BE AT 00Z. IT MAY BE FLIRTING WITH OUR FAR WESTERN AREAS...SO WILL TAPER POPS FROM LIKELY WEST TO CATEGORICAL EAST THIS EVENING. CANNOT SEE ANY FORCING FOR SIGNIFICANT PRECIPITATION AFTER 06Z TONIGHT...SO WILL KNOCK POPS DOWN TO LOW CHANCE OVER MOST OF THE AREA. FRONT STILL MOVING INTO THE AREA FRIDAY...WITH THE NAM/SREF STILL SLOWER THAN THE GFS BRINGING IT THROUGH THE ENTIRE AREA. TRIED TO SHADE SLOWER TOWARD THE 09Z SREF. THE BOUNDARY IS STILL FORECAST TO FLATTEN OUT AND IS MORE OF A SHEAR ZONE THAN A CONVERGENT BOUNDARY. SO NOT THRILLED WITH CONVECTIVE POTENTIAL ALONG IT...ESPECIALLY WITH LITTLE INSOLATION EXPECTED SOUTH OF IT. KEPT THE LIKELY POPS...BUT WILL NOT BE SURPRISED IF LARGE AREAS DO NOT GET WET FRIDAY. MODELS CONTINUE TO GENERATE MORE CONVECTION BEHIND THE BOUNDARY THAN ALONG AND AHEAD OF IT OVER THE WEEKEND. LIKELY POPS WILL BE THE RULE FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE BEST SIGNAL IS SATURDAY NIGHT...WHEN THE 12Z GFS AND ECWMF INDICATE SIGNIFICANT RAINFALL OVER THE AREA...AND TRY TO LIFT THE BOUNDARY BACK UP INTO THE PENNYRILE. WILL WAIT FOR CONSISTENT MODEL SIGNAL BEFORE CONSIDERING A FLOOD WATCH FOR THAT TIME PERIOD. SUNDAY MAY ACTUALLY END UP DRY...BUT STILL CANNOT FIND A CLEAR ENOUGH SIGNAL TO GO COMPLETELY DRY. THROUGHOUT THE FORECAST...THE MODELS HAVE DIFFICULTY GENERATING SIGNIFICANT INSTABILITY...SO SEVERE WEATHER DOES NOT SEEM THAT LIKELY AT THIS TIME. HOWEVER...THE MODELS DO GENERATE SOME ELEVATED INSTABILITY BEHIND THE FRONT THROUGHOUT THE WEEKEND...SO SOME ELEVATED THUNDER WILL STILL BE POSSIBLE BEHIND THE FRONT. IN GENERAL...WILL MENTION A LESSER CHANCE OF THUNDER COMPARED TO SHOWERS THROUGHOUT THE FORECAST. .LONG TERM... /SUNDAY NIGHT THROUGH THURSDAY/ THE MESSY PATTERN CONTINUES FOR THE LONG TERM. IT LOOKS LIKE THE GFS/ECMWF ENSEMBLE MEANS ARE THE WAY TO LEAN FOR THIS TIME PERIOD. THE OPERATIONAL 06Z GFS BRINGS A VERY STRONG UPPER LOW INTO SOUTHERN OKLAHOMA AND NORTHERN TEXAS ON SUNDAY NIGHT...WHILE THE 00Z ECMWF SHOWS A MUCH WEAKER SHORTWAVE TROUGH OVER EASTERN OKLAHOMA/TEXAS AT THE SAME TIME. HOWEVER...THE ECMWF DOES SHOW A SOUTHERN STREAM SFC LOW AND WARM FRONT MOVING IN OUR DIRECTION AND PRODUCES GOOD RAINFALL AMTS. THE 12Z GFS CAME IN WITH A MUCH WEAKER UPPER SYSTEM...ALONG WITH A SFC LOW THAT COMES UP FROM THE SOUTHWEST MUCH LIKE THE ECMWF. THE NEW GFS PAINTS OVER AN INCH OR SO OF PRECIP OVER US SUNDAY NIGHT. GIVEN THE GENERAL CONTINUITY OF THE MODELS (AT LEAST QPF WISE) ALONG WITH GFS ENSEMBLE MEAN PRECIP PLOT...MEANS HIGH CHANCES FOR PRECIPITATION ON SUNDAY NIGHT. FOR MONDAY...THE NEW 12Z GFS HAS COME INTO BETTER AGREEMENT WITH THE ECMWF NOW. THE 12Z GFS...IT TAKES THE PRECIP FROM SUNDAY NIGHT AND SHIFTS IT EAST...AND ACTUALLY LEAVES US RATHER DRY FOR MONDAY...EXCEPT FOR OUR EASTERN COUNTIES. THEREFORE...WILL TREND HIGHEST POPS EAST. THERE COULD BE A LULL IN THE ACTION ON MONDAY NIGHT AND POSSIBLY INTO TUESDAY...DEPENDING ON HOW FAST THESE SYSTEMS MOVE ACROSS. BY TUESDAY...THE GFS MEANS SHOW BROAD SOUTHWEST FLOW WITH A FRONTAL BOUNDAY TO OUR NORTHWEST. LOOKS LIKE A FRONT WILL PASS THROUGH THE AREA ON WEDNESDAY...WITH ANOTHER SYSTEM POSSIBLE ON THURSDAY. TIMING FROM RUN TO RUN WITH THE GFS HAS BEEN SUFFICIENT ENOUGH TO WARRANT RAISING CHANCES FOR RAIN...AT LEAST FOR WEDNESDAY. HOWEVER... DEPENDING ON THE TIMING...WE MIGHT NEED TO UP POPS FOR TUESDAY NIGHT AS WELL. WITH ALL THIS RAIN AND CLOUDINESS TO DEAL WITH...TEMPERATURES WILL BE RATHER TRICKY TOO. GIVEN ALL THE CLOUDS...TEMPS MAY STAY DOWN A BIT...BUT IF WE GET SOME PEAKS OF SUN...THE MERCURY WILL CLIMB FAST...SO WILL NOT DOWNPLAY TEMPS TOO MUCH. && .AVIATION... AN UPPER LEVEL DISTURBANCE WILL MOVE EAST NORTHEAST THROUGH THE QUAD STATE THIS AFTERNOON AND EVENING. SHOWERS HAVE ALREADY SPREAD INTO SOUTHEAST MISSOURI AT MIDDAY...AND WILL CONTINUE TO OVERSPREAD THE ENTIRE REGION THROUGH THE AFTERNOON. AT THIS TIME...THUNDER PROBABILITIES ARE LOW...WITH THE BEST CHANCES OVER SOUTHERN PORTIONS OF WEST KENTUCKY. THEREFORE...CONDITIONS SHOULD ONLY DROP INTO THE MVFR CATEGORY WITH THE PRECIPITATION THIS AFTERNOON AND THIS EVENING. SECOND HALF OF TAF PERIOD IS DRY...BUT SOME SHOWERS OR STORMS WILL BE POSSIBLE BY MIDDAY FRIDAY NEAR COLD FRONT ENTERING AREA FROM THE NORTH. OVERNIGHT...GENERALLY INDICATING MVFR CEILINGS...BUT POTENTIAL EXISTS FOR IFR OR LOWER CONDITIONS LATE TONIGHT AND FRIDAY MORNING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM....DRS LONG TERM.....CW AVIATION......DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 403 PM CDT THU APR 30 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 403 PM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE STORMS EXISTS SOUTH OF LINE FROM MARBLE HILL MISSOURI TO HOPKINSVILLE KENTUCKY LATE THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE PRIMARY THREAT AS THE STORMS MOVE NORTHEAST. MOST OF THE THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY MIDNIGHT. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN WITH ANY THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE FORECAST OVER MUCH OF THE AREA EACH DAY THROUGH WEDNESDAY. A STRAY SEVERE THUNDERSTORM CANNOT BE RULED OUT FRIDAY THROUGH SATURDAY NIGHT...BUT HEAVY RAINFALL WILL BE THE PRIMARY THREAT. WITH EACH ROUND OF THUNDERSTORMS OVER THE COMING WEEK...THE FLOODING POTENTIAL WILL MOUNT. WATER LEVELS WILL BE RISING SIGNIFICANTLY ON MANY AREA RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING IN THE SLIGHT RISK AREA. SPOTTERS SHOULD CLOSELY MONITOR THE SEVERE WEATHER FORECAST FOR FRIDAY AND SATURDAY. DRS
The Paducah radar (KPAH), 85 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
1 funnel cloud, 1 flash flood. Local standard time, as filed.
Many roads were impassable in Sikeston. Some motorists were stranded. At Diehlstadt, a spotter measured 3.27 inches of rain in a period of less than two hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160086, 160202.